New York, 2025Hail and Damaging Winds in New York, August 24, 2025
August 24, 2025 · NWS BUF · 15 events in 4 counties and zones
A slow moving cold front tracking east across the western and north central New York area on August 24th, caused strong to severe thunderstorms to develop. Severe thunderstorms resulted in wind damage and large hail for portions of the area east of the Genesee Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front tracking east across the western and north central New York area on August 24th, caused strong to severe thunderstorms to develop. Severe thunderstorms resulted in wind damage and large hail for portions of the area east of the Genesee Valley. Thunderstorms initially developed over the eastern end of Lake Erie during the morning hours and strengthened and expanded in coverage through the morning and into the afternoon as the cold front and thunderstorms pushed east. Increasing instability and shear ahead of the front, along with the forcing from the front caused the thunderstorms to reach severe limits.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 24, 5:08 AM EST, 7 hours 30 minutes earlier.
Area forecast discussion, Aug 24, 5:08 AM EST, 7 hours 30 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
608 AM EDT Sun Aug 24 2025
.SYNOPSIS...
A cold front will slowly cross the Lower Lakes with showers and a
few thunderstorms today. A much cooler airmass filtering into the
Lower Lakes tonight will bring below normal temperatures and
unsettled weather through midweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
A vertically-stacked low gyrating over James Bay will push a cold
front east through the region today. The initial round of showers
will work east across the region this morning, and then be followed
by another potential round by this afternoon. This latter round
would mainly be for areas east of the Genesee Valley, especially
from the Finger Lakes region into the interior of the North Country
this afternoon. That being said...this will 'highly' be dependent on
the speed of the cold front, and also the amount of instability
being able to re-build again this afternoon.
Tonight...the departure of the cold front and the dry slot moving
into the Lower Lakes should all but bring an end to the bulk of the
shower activity and any thunderstorms. After that...a much cooler
airmass will already be pouring into the region (850 mb temps
falling to +7C to +9C) which may spawn a few lake induced showers by
Monday morning. Now for the best part...the cooler conditions should
make for a nice night to open up the windows. Hence no need for the
air conditioners. Lows will be found primarily in the 50s overnight.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
Monday through Tuesday night will feature surface temperatures 7 to
15 degrees below normal as a cold upper level trough passes through
the region. Temperatures at 850 hPa will lower to 4 - 6C which will
fall within the lower 10 percent per Buffalo sounding climatology.
This cold airmass will yield showers and thunderstorms, especially
during the afternoon hours. Steep lapse rates may even bring some
small hail, while lake effect rain will become embedded downwind
of the Lakes.
Lake effect rain will likely be organized the greatest through the
overnight hours, retracting back to the shoreline within a light
overnight wind flow...and then become cellular through the morning
hours with the increasing mixing heights. Deeper moisture and
convergence ahead of a shortwave trough Monday night may allow for
moderate lake effect rain southeast of Lake Erie, and later in the
night east of Lake Ontario in the vicinity of northern Oswego
County.
Lake effect rain will likely taper off Wednesday with the loss of
deeper moisture and the entrance of a shortwave ridge aloft. There
is model discrepancies as to how fast this moisture depletes...with
a low chance that a few sprinkles/light rain continues east of Lake
Ontario Wednesday afternoon.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
Fair weather will predominate much of this period, interrupted by a
frontal boundary sagging southward from Canada that may bring a few
rain showers Thursday afternoon through Friday.
With a longwave trough overhead, this period will continue to remain
cool with temperatures 5 to 10 degrees below normal.
&&
.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
A cold front will bring scattered showers and a few rumbles of
thunder today. While flight conditions will generally be
VFR...brief/localized restrictions will be possible within any
stronger convection this afternoon. Greatest chance to see any
restriction will be from KROC east to KART.
Tonight...shower and storms will wrap up as the cold front exits off
to our east. Cold air filtering in behind the front will begin to
induce a few lake effect rain showers ENE of the lakes late.
Otherwise...most area terminals will see VFR.
Outlook...
Monday through Tuesday night...VFR/MVFR. Lake effect rain
showers each night/morning downwind of the lakes...then a more
general chance of showers and embedded thunder each afternoon/early
evening.
Wednesday...Mainly VFR with diminishing lake effect rain showers
downwind of the lakes.
Wednesday night/Thursday...Mainly VFR.
&&
.MARINE...
A pre-frontal trough and cold front working through the Lower Great
Lakes today will maintain chances for showers and thunderstorms. A
modest southwesterly flow will continue to produce choppy conditions
on area lakes but below SCA levels.
With the departure of the cold front by this evening, a much cooler
airmass will then begin to filter in across the Lower Great Lakes.
Given the cooler airmass aloft and warmer lake temps, we should see
decent over waters mixing beginning to take place of the stronger
winds aloft overnight. This will more than 'likely' lead to SCA
conditions Monday on area lakes which may last through Tuesday
night. Additionally...we will have the potential for lake effect
rain showers off both lakes...as well as waterspouts beginning late
tonight.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.
&&
SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...AR
MARINE...AR
Hazardous weather outlook, Aug 24, 1:24 AM EST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
224 AM EDT Sun Aug 24 2025
NYZ001>004-010>014-019>021-085-250630-
Niagara-Orleans-Monroe-Wayne-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
224 AM EDT Sun Aug 24 2025
This Hazardous Weather Outlook is for western New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ005>008-250630-
Northern Cayuga-Oswego-Jefferson-Lewis-
224 AM EDT Sun Aug 24 2025
This Hazardous Weather Outlook is for north central New York.
.DAY ONE...Today and tonight.
A slow moving cold front will cross central New York today and will
generate showers and thunderstorms. A few of these storms may become
strong to severe with isolate damaging winds and large hail the main
threats. Additionally, localized heavy rainfall could lead to
ponding of water in poor drainage areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-250630-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
224 AM EDT Sun Aug 24 2025
This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
As cold air pours over the eastern Great Lakes there will be a chance
of waterspouts on the Lakes, from early Monday morning through
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
SLZ022-024-250630-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
224 AM EDT Sun Aug 24 2025
This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Aug 24, 9:51 AM EST, 2 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1051 AM EDT Sun Aug 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM Waterspout 6 WNW Dunkirk 42.51N 79.45W
08/24/2025 LEZ040 NY Public
Received report of 2 waterspouts looking
north and northeast from Barcelona Harbor.
&&Thunderstorm Wind, Oswego
- When
- August 24, 12:38 PM EST
- Where
- Oswego County, 0.69 mi S of Palermo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 43.360, -76.280
Report of 2 trees downed in Palermo.
Thunderstorm Wind, Ontario
- When
- August 24, 1:04 PM EST
- Where
- Ontario County, 0.51 mi E of East Bloomfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 42.900, -77.420
Report of half of a tree and wires downed across State Route 444.
Thunderstorm Wind, Ontario
- When
- August 24, 1:08 PM EST
- Where
- Ontario County, 1.23 mi NE of Holcomb Creekside Ar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 42.930, -77.360
Tree downed blocking half of the road.
Thunderstorm Wind, Cayuga
- When
- August 24, 1:09 PM EST
- Where
- Cayuga County, 1.47 mi NNE of Cato
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 43.190, -76.570
Report of 2 trees downed in the town of Ira.
Thunderstorm Wind, Ontario
- When
- August 24, 1:09 PM EST
- Where
- Ontario County, 0.51 mi E of Bristol
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 42.850, -77.420
Tree downed and partially blocking Oakmount Road.
Hail, Cayuga
- When
- August 24, 1:11 PM EST
- Where
- Cayuga County, 0.5 mi E of Cato
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.170, -76.570
Image sent with hail and tape measure.
Hail, Cayuga
- When
- August 24, 1:12 PM EST
- Where
- Cayuga County, 0.5 mi E of Cato
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.170, -76.570
Hail size estimated from picture.
Hail, Cayuga
- When
- August 24, 1:13 PM EST
- Where
- Cayuga County, 0.5 mi E of Cato
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.170, -76.570
Thunderstorm Wind, Ontario
- When
- August 24, 1:15 PM EST
- Where
- Ontario County, 1.67 mi ESE of Canandaigua Fld
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 42.910, -77.290
Tree downed onto roadway.
Thunderstorm Wind, Wayne
- When
- August 24, 1:35 PM EST
- Where
- Wayne County, 1.47 mi SSW of Fairville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 43.100, -77.090
Multiple trees downed in the town of Acadia.
Thunderstorm Wind, Wayne
- When
- August 24, 1:52 PM EST
- Where
- Wayne County, 0.85 mi NE of Sodus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 43.240, -77.060
Thunderstorm Wind, Wayne
- When
- August 24, 1:57 PM EST
- Where
- Wayne County, 1.01 mi E of Savannah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 43.070, -76.760
Reports of multiple trees downed in Savannah.
Thunderstorm Wind, Cayuga
- When
- August 24, 2:10 PM EST
- Where
- Cayuga County, 0.51 mi E of Port Byron
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 43.030, -76.620
Several Trees downed in Port Byron.
Thunderstorm Wind, Cayuga
- When
- August 24, 2:17 PM EST
- Where
- Cayuga County, 0.5 mi E of Weedsport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 43.050, -76.560
Several trees downed in Weedsport.
Thunderstorm Wind, Cayuga
- When
- August 24, 2:21 PM EST
- Where
- Cayuga County, 0.5 mi E of Cato
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 43.170, -76.570
Several trees downed in Cato.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents and High Surf in Puerto Rico, August 24, 20253 deaths · 5 events
- Rip Current in New Hampshire, August 24, 20251 death · 1 injured · 1 event
- Hail and Damaging Winds in New York, August 24, 20251 injured · $235,000 · 1.75 in hail · 19 events
- Damaging Winds in Oklahoma, August 24, 2025$160,000 · 86 kt wind · 9 events
- Damaging Winds in Texas, August 24, 2025$65,000 · 74 kt wind · 3 events
- Dust Storm and Damaging Winds in California, August 24, 2025$36,000 · 50 kt wind · 14 events
- Damaging Winds in West Virginia, August 24, 2025$24,000 · 50 kt wind · 11 events
- Damaging Wind in Florida, August 24, 2025$15,000 · 1 event
- Damaging Winds in West Virginia, August 24, 2025$12,000 · 50 kt wind · 4 events
- Damaging Winds in New York, August 24, 2025$12,000 · 50 kt wind · 2 events
- Flash Flooding and Debris Flows in Colorado, August 24, 20255 events
- Damaging Winds in Pennsylvania, August 24, 2025$7,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292342, 1292343, 1292344, 1292345, 1292346, 1292350, 1292351, 1292353, 1292354, 1292355, 1292358, 1292359, 1292360, 1292361, 1292362.